The FDA is advising consumers to avoid purchase and consumption of recalled Life Rising dietary supplement called DHZC-2. The FDA and Cook County Health Department have been investigating dietary supplements from Ton Shen Health/Life Rising company for elevated lead levels.
Exposure to large amounts of lead can lead to lead poisoning, a severe and sometimes fatal condition. Lead is particularly dangerous to young children as it has been linked to developmental delays and learning disabilities. Lead poisoning effects virtually every system in the body, including renal, sketal, circulatory, digestive, and central nervous system. Lead is deposited in brain, bones, liver, kidneys and stored in bones and teeth.
“Lead is a neurotoxin that accumulates both in soft tissues and the bones, damaging the nervous system and causing brain disorders. Lead poisoning has been documented since ancient Greece and China.”
- On August 11 2016, the FDA investigation prompted Ton Shen Health/Life Rising to recall select DHZC-2 dietary supplements with the UPC code: 616042102727. The product was sold in a weight plastic package weighing 1.6 ounces with the lot #2163-844 on the bottom. The product retailed primarily in the Chicago area and was sold online.
- A few weeks later on August 25, 2016, Ton Shen Health/Life Rising expanded it’s recall to include all lots of DHZC-2 tablets, and hold distribution of all other brand dietary supplement products.
Certain drugs are not regulated by the FDA:
“This case reminds us again that dietary supplements are not regulated as drugs by the FDA. These products are not subject to FDA’s premarket review or approval requirements for safety and effectiveness, nor to the agency’s rigorous manufacturing and testing standards for drugs, including testing for toxic metals. Congress and the FDA must work to close this dangerous loophole.”
Signs and Symptoms of Lead Poisoning
Symptoms of lead poisoning vary. In an adult symptoms can include abdominal cramping, pain, vomiting, lethargy, irritability, weakness, behavior or mood changes, delirium, seizures, and coma. A suffering child does not always exhibit “sick” behaviors like vomiting and fatigue, instead exposure to lead might manifest itself in neurological effects.
What should I do if I’m affected by this recall?
The FDA advises consumers stop taking any Ton Shen Health/Life Rising products until the investigation is concluded. If you think you have been sickened by the recalled product consult with your healthcare provider immediately.